Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2015 (2015), Article ID 484671, 10 pages
http://dx.doi.org/10.1155/2015/484671
Research Article

Theoretical Expectation versus Practical Performance of Jackson’s Heuristic

Facultad de Ciencias, UAEM, Avenida Universidad 1001, 62210 Cuernavaca, MOR, Mexico

Received 19 January 2015; Revised 14 May 2015; Accepted 18 May 2015

Academic Editor: Ben T. Nohara

Copyright © 2015 Nodari Vakhania et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. J. R. Jackson, “Schedulig a production line to minimize the maximum tardiness,” Manegement Scince Research Project, University of California, Los Angeles, Calif, USA, 1955. View at Google Scholar
  2. L. Schrage, “Obtaining optimal solutions to resource constrained network scheduling problems,” unpublished manuscript, 1971.
  3. M. R. Garey and D. S. Johnson, Computers and Intractability: A Guide to the Theory of NP-Completeness, W. H. Freeman, San Francisco, Calif, USA, 1979. View at MathSciNet
  4. R. L. Graham, E. L. Lawler, J. K. Lenstra, and A. G. H. R. Kan, “Optimization and approximation in deterministic sequencing and scheduling: a survey,” Annals of Discrete Mathematics, vol. 5, pp. 287–326, 1979. View at Publisher · View at Google Scholar
  5. P. Bratley, M. Florian, and P. Robillard, “On sequencing with earliest starts and due dates with application to computing bounds for the (n/m/G/Fmax) problem,” Naval Research Logistics Quarterly, vol. 20, no. 1, pp. 57–67, 1973. View at Publisher · View at Google Scholar
  6. C. N. Potts, “Analysis of a heuristic for one machine sequencing with release dates and delivery times,” Operations Research, vol. 28, no. 6, pp. 1436–1441, 1980. View at Publisher · View at Google Scholar · View at MathSciNet
  7. L. A. Hall and D. B. Shmoys, “Jackson's rule for single-machine scheduling: making a good heuristic better,” Mathematics of Operations Research, vol. 17, no. 1, pp. 22–35, 1992. View at Publisher · View at Google Scholar · View at MathSciNet
  8. G. McMahon and M. Florian, “On scheduling with ready times and due dates to minimize maximum lateness,” Operations Research, vol. 23, no. 3, pp. 475–482, 1975. View at Publisher · View at Google Scholar · View at Scopus
  9. J. Carlier, “The one-machine sequencing problem,” European Journal of Operational Research, vol. 11, no. 1, pp. 42–47, 1982. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. J. Grabowski, E. Nowicki, and S. Zdrzałka, “A block approach for single-machine scheduling with release dates and due dates,” European Journal of Operational Research, vol. 26, no. 2, pp. 278–285, 1986. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. M. R. Garey, D. S. Johnson, B. B. Simons, and R. E. Tarjan, “Scheduling unit-time tasks with arbitrary release times and deadlines,” SIAM Journal on Computing, vol. 10, no. 2, pp. 256–269, 1981. View at Publisher · View at Google Scholar · View at MathSciNet
  12. N. Vakhania, “Single-machine scheduling with release times and tails,” Annals of Operations Research, vol. 129, pp. 253–271, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. N. Vakhania, “Scheduling jobs with release times preemptively on a single machine to minimize the number of late jobs,” Operations Research Letters, vol. 37, no. 6, pp. 405–410, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. N. Vakhania, “A study of single-machine scheduling problem to maximize throughput,” Journal of Scheduling, vol. 16, no. 4, pp. 395–403, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  15. N. Vakhania, “Branch less, cut more and minimize the number of late equal-length jobs on identical machines,” Theoretical Computer Science, vol. 465, pp. 49–60, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  16. B. Simons, “Multiprocessor scheduling of unit-time jobs with arbitrary release times and deadlines,” SIAM Journal on Computing, vol. 12, no. 2, pp. 294–299, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. B. B. Simons and M. K. Warmuth, “A fast algorithm for multiprocessor scheduling of unit-length jobs,” SIAM Journal on Computing, vol. 18, no. 4, pp. 690–710, 1989. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. N. Vakhania, “A better algorithm for sequencing with release and delivery times on identical machines,” Journal of Algorithms, vol. 48, no. 2, pp. 273–293, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. J. Carlier and E. Pinson, “An algorithm for solving the job-shop problem,” Management Science, vol. 35, no. 2, pp. 164–176, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  20. W. Brinkkotter and P. Brucker, “Solving open benchmark instances for the job-shop problem by parallel head–tail adjustments,” Journal of Scheduling, vol. 4, no. 1, pp. 53–64, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. A. Gharbi and M. Labidi, “Jackson's semi-preemptive scheduling on a single machine,” Computers & Operations Research, vol. 37, no. 12, pp. 2082–2088, 2010. View at Publisher · View at Google Scholar · View at Scopus
  22. F. D. Croce and V. T'kindt, “Improving the preemptive bound for the single machine dynamic maximum lateness problem,” Operations Research Letters, vol. 38, no. 6, pp. 589–591, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. J. Carlier and E. Pinson, “Jakson’s pseudo preemptive schedule for the Pm/ri, qi/Cmax problem,” Annals of Operations Research, vol. 83, pp. 41–58, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. N. Vakhania and E. Shchepin, “Concurrent operations can be parallelized in scheduling multiprocessor job shop,” Journal of Scheduling, vol. 5, no. 3, pp. 227–245, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  25. M. Perregaard and J. Clausen, “Parallel branch-and-bound methods for the job-shop scheduling problem,” Annals of Operations Research, vol. 83, pp. 137–160, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  26. A. Condotta, S. Knust, and N. V. Shakhlevich, “Parallel batch scheduling of equal-length jobs with release and due dates,” Journal of Scheduling, vol. 13, no. 5, pp. 463–477, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  27. N. Vakhania and F. Werner, “Minimizing maximum lateness of jobs with naturally bounded job data on a single machine in polynomial time,” Theoretical Computer Science, vol. 501, pp. 72–81, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus